Ask Health Experts and Get Answers to Your Health Question ASAP
Hello, Welcome to Just Answer and thanks for your question. Ativan is metabolized by the liver and excreted mainly by the kidneys. Dialysis takes care of removing the metabolites that functioning kidneys would if they were functioning. In the elderly or those with decreased hepatic or renal function, doses are usually reduced to a maximum of just 1 mg or a little more, given in divided doses (2-3 per day) if they need it on a regular schedule. If he is not agitated other than during dialysis, there is little point in giving him daily dosing. It can cause cognitive dysfunction in the frail elderly, especially if they are not clearing it themselves. One dose an hour or two before dialysis may be as much as he needs. This is definitely something you need to discuss with his nephrologist or whomever is overseeing his medication and dialysis.
Please, I'm trying to process this in a way that makes sense. "...metabolized by the liver and excreted mainly by the kidneys..." ??? Do you have a specific reference on that, its the first I have seen of it. My undergrad single semesters of anatomy and physiology drilled into me that if a compound was metabolized by the liver it went into the colon for excretion. Why would God or the evolutionary process provide an excretion that, if metabolized by the liver, would put it back in the bloodstream for the kidneys to put in urine? Makes no sense, and if my profs were correct, in general that is NOT the way it happens. For this pharmaceutical, that might be the case in spite of the paucity of detail in data on the internet available to the patient/caregiver. I am not trying to be confrontational, and will review in detail any refereence to a counterexample you provide.
Next: "Dialysis takes care of removing the metabolites that functioning kidneys would if they were functioning." Patients and caregivers have it drilled into them by the dialysis professionals that hemodialysis is aimed at removing one compound and one compound only, C5H4N4O3 . Compounds such as Creatinine, by virtue of similar molecule size, sneak thru, and like Microsoft, mistakes are labled features, but in general the spectrum of compounds the kidney processes are not removed by hemodialysis. Electrolytes are managed independently. The osmotic nature of peritoneal dialysis, and its "loosey goosey" exchange are promoted as advantages, and I believe it, it certainly was a more complete process as long as Dad was on it. But certainly pharmaceutical byproducts are NOT removed by hemodialyis, which is the primary concern here. They float in the blood stream and in very inefficient fashion a hydroxl group is slapped somewhere on the molecule, the liver captures it after ten or a hundred passes through, and goes by the bile ducts into the colon. But the process was NOT designed to eliminate metabolites this way.
I do find your comments confrontational. It is late so I will opt out and see if someone else wants to deal with you as I have no wish to argue.
My colleague is correct to say that it is metabolized in liver (glucoronide metabolite) and a large percentage is excreted via urine. ref here
Once the liver has metabolized the drug, then the product is in the blood stream and removed by the kidney. Not all drugs metabolized by liver will enter the intestine via biliary route.
Regarding renal dialysis and drug clearance. Dialysis does remove drugs....but not all. I have a patient in dialysis whom we have to be careful with her analgesia as some opioids are cleared and others are not. Lorazepam may not be cleared but the metabolite is cleared by about 40% here
I also agree that regular use in this patient needs to be evaluated urgently, especially in light of the confusion/drowsiness.
Some of the information you have been given over the years has been simplified, as the reality is that this is a very complex process and we tend to be guided by the clinical response to drugs in patients with this complex medical history.
My apologies to Schuyler. I was not running on enough sleep. Or good judgement. She knows her stuff, and I don't, and I need to be more willing to listen to what is clear good judgement when I don't have enough of my own. And ypur point of simplification is well taken, and if I had known the degree to which that was the case when endowed with same I could have had a more productive conversation with Ms Schuyler, and would be doing so now.
Your second reference was very helpful (I could only read the absract of the first without a subscription). If I am reading it right, the sedative effect of the drug is hepatically deactivated, so it is being functionally removed from the cognition question, but active lorazepam concentration did not follow a normal clearance time constant; did I get that part right? If so, if on a three-per-day dosing, does that imply that the blood concentration is going to be abnormally high?
The metabolites are not considered active. 0.25mg is only a tiny dose however I would still recommend that it is used as a 'when required' basis rather than three times daily. To get a full understanding of clearance in your father's case would require blood levels to be checked. Of course, if he has not used it before then he will have no tolerance.
This gets curiouser and curiouser. Recently the dialysis center asked that something be done as Dad was becoming agitated for no apparent reason. So I talked to the senior RN at his SNF, and got her (first time in 4 years!) to call the center and coordinate a course that made sense. When I checked on Dad yesterday, I noted the new order for Ativan. I just talked to the same RN, and she informed me that while this was a "new" order, it was only a schedule change so that he gets the med before his early morning dialysis. It is not a change in total drug in any 24 hour period and he has taken it without problem for some time now, probably months.
I know that the text books for patients his age, with so long on dialysis, has yet to be written; we have to wait at least until we get a statistically valid population. The reality of that aside, have you an opinion on the most likely cause of his declining cognitive function and agitation level? Is it anything that I can do something about or direct a provider to do?
With any new confusion then he needs to have acute causes ruled out and this can include infection ranging from chest infection, urinary or skin infection to being related to his poor renal function. But there is a whole list of things that should be checked and I would expect his doctors to have done some of the tests to rule out the obvious.
Have a look at this info site, it covers a whole list of things that should have been considered: here
That site, for a layman, is like learning to drink from an open fire hydrant. Thank you, XXXXX XXXXX
We have a regularly scheduled visit to his internal med doc this afternoon, I'm sure she will be able to weigh in. Will keep you posted. Thank you and Schuyler both.
I am so sorry to hear about your father. My own mother died of ESRD secondary to diabetes back in 1994. I also think the Lord is merciful to take someone when their quality of life has deteriorated drastically. He knows best. You are in my thoughts and prayers.